1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Dismissive GP

Discussion in 'Ask A Question' started by Needing help!, Nov 13, 2021.

  1. Needing help!

    Needing help! · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    1
    Hello!
    I’m very new here but am hoping for some help/advice!
    For the past few months I’ve been experiencing a lot of symptoms of insulin resistance - lethargy, difficulty concentrating, skin discolourisation (which I suspect is acanthosis nigiricans but the GP is very dismissive of my concerns), ankle swelling after eating, constant tinnitus…
    My GP is ignoring all my concerns because I’m technically underweight and she insists my fears are all in my head.
    Had my hbA1c tested and came back normal but I’m also anaemic so could give false negative.
    I have a home glucose test kit and consistently get prediabetic fasting numbers (around 6ish)
    I try to greatly restrict carbs to reduce numbers (can get them to 5ish with 50g daily carbs)
    I’m at a bit of a loss about what to do - I feel like I need help with metformin to get my insulin resistance symptoms under control but I don’t want to force my body into high levels to prove to the GP that I have prediabetes/insulin resistance…?!
    Any advice on what to do would be greatly appreciated!!

    many thanks!
     
    • Hug Hug x 1
  2. ajbod

    ajbod · Active Member

    Messages:
    41
    Likes Received:
    11
    Trophy Points:
    48
    Hi and welcome to the forum.
    What was your hbA1c result, you say normal but what level was it.
    Anemia looks to be be your most likely problem as that can cause skin discoloration.
    Virtually always causes lethargy and also Tinnitus.
    I don't wish to be indelicate but what is your weight, bmi.
    We cannot diagnose anything for you, but i suspect the problem is Anemia, and the usual
    doctor with a very poor bedside manner. Please stop worrying so much, press your doctor to
    sort out your anemia and then you're in a position to take stock properly.
    Stressing about it will do no good at all.
     
    • Agree Agree x 1
  3. Mr_Pot

    Mr_Pot Type 2 · Well-Known Member

    Messages:
    4,575
    Likes Received:
    2,091
    Trophy Points:
    178
    It is generally accepted that iron deficiency anaemia raises HbA1c.
     
    • Informative Informative x 2
  4. mo53

    mo53 Type 2 · Expert

    Messages:
    7,809
    Likes Received:
    32,706
    Trophy Points:
    198
    @Needing help! please have a look at the thread ‘confused’ @Rachox has posted a link to an article about anaemia and its effects on Habc1
     
    • Like Like x 1
    • Agree Agree x 1
  5. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    741
    Likes Received:
    196
    Trophy Points:
    103
    Hi Newbie,

    I had skin discouloration under my arms a year or so ago (acanthosis nigricans), but it went away when my lithium dose was reduced but it is common with diabetes; whatever it is I don't think it is psychosomatic; though I have not researched the validity of "stigmata". Maybe a second opinion?
     
  6. Needing help!

    Needing help! · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    1

    Hello,
    Thank you so much for your reply.
    My hbA1c was 34, but I worry that was just because I had been so cautious with my carb intake - is the only way to truly ‘test’ if I am pre/diabetic to be to eat the amount of carbohydrates I actually want/is ‘normal’ and see the results?! I just don’t want to risk worsening insulin resistance and overloading my body unnecessarily to the point of no return.
    I have been mildly anaemic for the past 5 years and the marked discolourisation of the ‘classic’ sites (armpits, groin and I have it even on my ankles and knuckes) has only appeared in the last 6 months so I’m dubious it’s the anaemia but I am on iron supplements so hopefully that will show one way or another whether that’s the cause.
     
  7. Daibell

    Daibell LADA · Master

    Messages:
    12,425
    Likes Received:
    7,366
    Trophy Points:
    298
    Hi. It sounds like you aren't diabetic but do have some medical problems that need diagnosis. Having a low-carb diet is good for anyone and will help weight reduction. Do have enough fats and proteins.
     
  8. Needing help!

    Needing help! · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    1
    thank you - that was really helpful!
    I had no idea it would falsely increase the reading - I assumed a low haemoglobin would give a lower hbA1c!
     
    • Winner Winner x 1
  9. Needing help!

    Needing help! · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    1
    thanks for your reply.
    I really want the medical problems addressed - especially as they’re making me incredibly anxious but no matter how many times I approach my GP and even with a second GP’s opinion, they are so dismissive of my concerns as I’m technically underweight.
    I feel like I really need some piece of mind with regards to insulin etc as I spend so much time and mental energy trying to manage and count carbs etc that it’s so draining and making food so stressful.
    Does anyone have any experience of convincing their GP to provide a OGTT on the NHS or will I have to privately arrange? (Very pricey from what I can see online!)
     
  10. jonathan183

    jonathan183 Type 1 · Well-Known Member

    Messages:
    212
    Likes Received:
    75
    Trophy Points:
    68
    C-peptide might help confirm if your insulin is low/normal range/high ... not sure how likely it is you can convince the GP to do it. For OGTT especially if you end up having to pay for things yourself then you might be better with glucose and insulin measurement. I believe the Kraft pattern gives the earliest indication of insulin problems developing - you can get abnormally elevated insulin years before any abnormal glucose levels.

    It does sound like some other issues like the anaemia may be more urgent ...
     
  11. JoKalsbeek

    JoKalsbeek I reversed my Type 2 · Expert

    Messages:
    5,003
    Likes Received:
    3,712
    Trophy Points:
    198
    The things you mention are all easily linked to the anaemia... It's not something to be sneezed at. We can't diagnose on here, but it sounds like that's more your problem than anything blood sugar related. Up your iron intake, go for red meats and spinach for instance. And get some supplements going. Your doc is dismissive most likely because he thinks you're barking up the wrong tree, and it irks me that there's not being anything done about the symptoms that got you worried in the first place. You're not making them up, after all!

    Hang in there. And while I'll usually an advocate for LCHF, you might want to leave that be for now, as you've not got any weight to lose and your HbA1c is fine. Forget the carbs for now, and focus on getting some iron into your system.

    Good luck!
    Jo
     
    • Like Like x 1
  12. AndBreathe

    AndBreathe I reversed my Type 2 · Master
    Retired Moderator

    Messages:
    10,050
    Likes Received:
    16,043
    Trophy Points:
    278
    Have you had other things addressed, like thyroid issues or food, environmental sensitivities? Thyroid challenges can wreak whole body havoc.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook